SEARCH

SEARCH BY CITATION

Keywords:

  • Calculated creatinine clearance;
  • corticosteroids;
  • erythropoietin;
  • ethnicity;
  • gender;
  • hematocrit;
  • iron deficiency;
  • mycophenolate mofetil

Post-transplant anemia (PTA), a frequent complication during the first 3–6 months after transplant, is thought to be uncommon during the late post-transplant period. A study population of adults (> 18 years) transplanted during 1995 at Stanford University (n = 88) and University of North Carolina (n = 40) was selected. Data-collection points were 0, 1, 2, 3, 4 and 5 years post transplant. Anemia was defined as a hematocrit < 33 volume percentage. Thirty percent of patients were anemic at some time during the post-transplant period. The prevalence of PTA increased over time; by 5 years post transplant, 26% of the patients were anemic. Anemia occurred in 62.5% of patients converted from azathioprine to mycophenolate mofetil. A multivariate logistic regression model demonstrated a correlation between anemia and serum total CO2 (p = 0.002), BUN (p = 0.04), and creatinine (p = 0.045) at 1 year post transplant. At 5 years post transplant, only serum total CO2 (p = 0.0004) correlated with anemia. Thus, diminished renal excretory function and metabolic acidosis appear to be the most important correlates of late PTA. These findings should be interpreted in view of the fact that the newer immunosuppressive agents may have an even more profound effect on anemia and its recovery after transplantation.